If you have a painful area that spreads quickly, peeling skin without blisters, scalded-looking raw areas of flesh, discomfort, fever, and symptoms spread to mucus membranes (eyes, mouth, and genitals) you could have symptoms of toxic epidermal necrolysis (TENS). This is very rare skin disease affecting the top layer of skin (the epidermis). It can result in continued peeling until 100% of the epidermis is gone. The symptoms can affect different people differently. One or more types of treatment will be used for sufferers of this disease.
This condition can mimic other skin conditions. The disease is aggressive and it can happen within days. Often suffers end up in the burn unit of the hospital. It is caused by a reaction to medications like penicillin or from a disease. It can be life threatening. Those who survive toxic epidermal necrolysis will be completely healed within a month or a little less. A forth or more of the people who have TENS will die from complications of the disease (infection, dehydration, inability of skin to regenerate). Those who are at risk die from the disease are the elderly, those with extensive lesions, or those who already suffer from a previous illness such as AIDS or diabetes.
TENS is diagnosis is made by an examination of the skin, the lesions, and noting how it spreads. Sometimes it takes time to identify the disease due to its rareness; other possibilities are looked into first.
If the cause, for example-medication, is identified, it’s discontinued, and focus is on healing and infection prevention. For many cases of toxic epidermal necrolysis, the cause is unknown. All age groups can get TENS; the elderly will get the disease more often than younger people will. Proper care of lesions will reduce scaring.
Proper documentation of medications that are taken will assist in identifying if a medication caused the disease. The reaction to the identified medication then should be noted on permanent medical records to avoid another outbreak.